Iowa, 2018

Cold in Iowa, February 4, 2018

February 4, 2018 · NWS FSD · 3 events in 3 counties and zones

Arctic air surged southward early on February 4th on gusty northerly winds of 20 to 35 mph. Dangerous wind chills reached -25 to -35.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Arctic air surged southward early on February 4th on gusty northerly winds of 20 to 35 mph. Dangerous wind chills reached -25 to -35.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 3, 10:57 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Feb 3, 10:57 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1057 PM CST Sat Feb 3 2018

.SHORT TERM...(This evening through Sunday)
Issued at 416 PM CST Sat Feb 3 2018

Messy and challenging forecast over the next week as broad cyclonic
flow around wobbling Hudson Bay vortex sends various waves across
the Northern Plains through late next week.  Continuity in model
solutions is a fleeting thing, and surely have not seen the last of
changes, especially later in the week.  No matter how it evolves,
there will likely be several opportunities for snowfall this week.

The small window of warmer temperatures is slamming shut as weak
surface wave and frontal boundary exits northwest Iowa late this
afternoon. Lower to mid 40s in the near frontal locations giving way
to teens and blustery northerly winds north of Interstate 90 at mid
afternoon. Changes this evening will be brutal, and will not be long
before wind chills become dangerous at -20 to -25 starting around
06z in east central SD and southwest MN, spreading into the Iowa
Great Lakes area later at night. Have expanded the wind chill
advisory after coordination into Osceola and Clay counties of
northwest Iowa.  Otherwise, snowfall will be a feature of tonight
over much of the area. A wave dropping southward through the western
high plains will take the most significant short term deeper
dynamics away from the area. However, what is left for our area is
generally the progression of the lower to mid level frontal
boundary, with temperatures falling into a very dendritic range (and
eventually even colder) as boundary works southward tonight. As
anticipated with shallowly forced events, high resolution solutions
have been quite poor on location of ongoing snowfall through the
day, and have deferred closer to the lower resolution suite on

A lot of shallow returns around KBIS and KABR radar sites suggests
nature of the snowfall, with addition now of some mid-level returns
working southward into far northern SD.  Have increased
precipitation chances this evening across areas north of I-90, and
also kept higher pops during the evening in south central SD on the
edge of the departing western wave enhancement. For the more
shallowly forced precipitation, snow will be fairly inconsequential
in amount, less than a half inch most locations and likely little
more than a wind-blown dusting for most. PV advection with arctic
stream initiates tonight near/after 06z, but will likely go largely
unnoticed with stabilizing conditions most locations, with best
connection potential likely toward south central SD and the western
Missouri River valley, and even then the progression of the better
frontal boundary southward will both shorten the window and reduce
the overall chance for additional snowfall.  By the latter half of
the night, drying of the lower layers on persistent northerly flow
will erode the coherence of the band of snow, and bring to an end
fairly quickly from 06z-10z.

Sunday's weather will be highlighted by the cold conditions, with
winds decreasing during the afternoon as high pressure becomes
centered across the area. Highs will struggle to the single digits
to lower teens, perhaps more of a struggle if some locations can get
a solid half inch or so snowfall tonight.

.LONG TERM...(Sunday night through Saturday)
Issued at 416 PM CST Sat Feb 3 2018

A more significant snowfall looks to be developing later Sunday
night into Monday morning, as a little more distinct wave zips
into the region. Warm advection increasing on Sunday night will
yield a fairly quick saturation from the James River toward the
lower Missouri valley by later Sunday night, with the track of
stronger frontal support suggesting band of heavier precipitation
south of I- 90. EPV fields suggest there is a bit of instability
hovering near the far southern edge of the precipitation band, so
could see a little enhancement to the precipitation. Most
operational models have a quarter to four tenths of an inch, and
lies well within a fairly compact GEFS plume median. Have slightly
increased snow amounts near/south of I-90, but not quite as much
with profiles warmed just a bit out of the best dendritic range.
Should get a max of 2-4 inches across northwest Iowa, gradually
decreasing to the north and west.

Behind this system falls another area of arctic high pressure, with
the core moving over the area on Tuesday morning.  Another wave
moves in with increasing mid-level warm advection, but is very very
dry at low levels and should only get thickening mid clouds during
the day Tuesday, which along with the weaker winds and fresh
snow cover may cause some problems in warming for most areas.
There is minor potential for a bit of warm advective snowfall on
Wednesday, but again a fairly meager event.

Another more impactful system will be possible from later Thursday
into early Friday, as splitting trough which pushes onto the Pacific
Northwest/British Columbia coast later Wednesday progresses toward
the region. Some fairly strong diversity in the degree of splitting
between models and within ensemble solutions - how much energy will
dig toward the southwestern U.S. and how intrusive the northern
branch of flow confluence could be into the northern tier by
Thursday night/Friday. Latest runs had shied away from a large split
to system, but exhibits an unusually high standard deviation
Structurally, appears to be potential for some fairly potent PV
advection to progress along a tight lower to mid-level baroclinic
zone, with stronger troughing sliding along flow confluence in the
Northern Plains. Warm advection wing should evolve on Thursday and
Thursday evening mainly north of I-90, followed by the PV surge and
gradual southward shift to baroclinicity through Friday. At this
point, uncertainty deems a need to keep PoPs somewhat more broad,
even given the likely frontogenetic nature with the apparent
meridional concerns. At this time, guidance set would seem to be a
little more weighted toward higher amounts near/north of I-90, a
trend strongly suggested by 06z/12z GFS, but southward collapse of
boundary should mean all areas eventually affected, least so in the
Missouri valley. With such a tight baroclinic zone, there ends up
potential that the southern end of the precip shield could be close
to either drying out the ice bearing temperatures or warming enough
to introduce mixed type as well, worth watching as system evolves
over the next several days. While not a significant cyclogenetic set
up, the strong arctic high settling in behind the inverted
trough/arctic boundary on later Thursday night and Friday will
freshen northerly winds. Gradually, the next installment of an
arctic high will settle over the area later Friday into Saturday,
maintaining the chilly temperatures into the start of the following
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1053 PM CST Sat Feb 3 2018

Low level/MVFR clouds will continue track through the region, in
addition to light snow and flurries. Visibility will briefly drop
as low as 1 mile at times in snow and blowing snow, however
predominate conditions will remain MVFR or low end VFR. Snow will
exit the area from north to south in the early morning hours,
ending by daybreak. Clouds will also gradually improve to VFR with
clearing developing through Sunday morning. North winds tonight
will be breezy around 15 to 25 kt, decreasing to less than 10 kt
late in the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Sunday for SDZ038>040-054>056.

MN...Wind Chill Advisory until noon CST Sunday for MNZ071-072-097.

     Wind Chill Advisory from 4 AM to noon CST Sunday for MNZ080-081-
     089-090-098.

IA...Wind Chill Advisory from 4 AM to noon CST Sunday for IAZ002-003-
     014.

NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...
Hazardous weather outlook, Feb 3, 8:59 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
859 PM CST Sat Feb 3 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050300-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
859 PM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Light snowfall is likely tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More significant snowfall is expected across the area on Monday.
One to four inches of snowfall is possible, with heaviest
accumulations across northwest Iowa.

Additional snowfall is possible on Thursday. At this time, the
track of this system is uncertain, making it difficult to
determine amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Osceola

When
February 4, 3:00 AM CST to 12:00 PM CST
Where
Osceola forecast zone
Reported by
AWOS
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Northerly winds from 20 to 35 mph brought dangerous wind chills colder than -20 for numerous hours, reaching as low as -29 near Sheldon and -28 at Spencer.

Cold/Wind Chill, Dickinson

When
February 4, 3:00 AM CST to 12:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Northerly winds from 20 to 35 mph brought dangerous wind chills colder than -20 for numerous hours, reaching as low as -29 near Sheldon and -28 at Spencer.

Cold/Wind Chill, Clay

When
February 4, 3:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Northerly winds from 20 to 35 mph brought dangerous wind chills colder than -20 for numerous hours, reaching as low as -29 near Sheldon and -28 at Spencer.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741319, 741321, 741322.